Wisconsin, 2016

Tornado in Wisconsin, May 27, 2016

May 27, 2016 · NWS MKX · 1 event in 1 county or zone

A shortwave trough and warm front resulted in numerous thunderstorms over southern WI during the afternoon and early evening. One EF-1 tornado occurred in Fond du lac County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A shortwave trough and warm front resulted in numerous thunderstorms over southern WI during the afternoon and early evening. One EF-1 tornado occurred in Fond du lac County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 27, 2:31 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 27, 2:31 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
331 PM CDT FRI MAY 27 2016

.TONIGHT AND SATURDAY...Forecast Confidence...Medium

A couple weak waves in the flow will bring rounds of showers/storms
to southern Wisconsin this afternoon into tonight. The low level jet
will continue to move northward into the area this
evening/overnight, keeping the moist flow into the forecast area.
Precipitable water values are expected to remain above 1.50 inches
through tonight.

Moisture will decrease just a little Saturday with the jet focused a
bit more eastward. Kept chance pops going, as models hinting at
another crinkle in the flow that might kick off a few storms given
the moisture/instability in place. Should be enough sunshine poking
through at times for highs around 80 most places.

.SATURDAY NIGHT...Forecast confidence is medium.

A mid level short wave will be lifting northeast into the area
overnight. An associated band of showers and storms should be
moving into the southwest part of the forecast area by evening,
but support will wane during the evening as we diurnally lose the
thermal contribution, so it's questionable how much will survive
by the time it gets to the eastern forecast area. Will carry
likely pops west of Madison and chance pops elsewhere.

.SUNDAY...Forecast confidence is medium.

The mid level short wave will continue to track slowly across the
area on Sunday, continuing the chance of showers and storms. Given
all the clouds and limited thermal profile, there isn't much in
the way of CAPE or shear to bring anything too strong. So, the
tame thunderstorm activity should continue.

.SUNDAY NIGHT AND MEMORIAL DAY...Forecast confidence is medium.

We dry out for Sunday night and quite possibly through Monday,
Memorial Day, as well. But, we do see moisture and instability
return Monday afternoon and it could help support some scattered
showers or storms. The NAM is dry Monday, while the ECMWF and the
GFS show some light QPF pushing in. Looks like the best chance for
any rain would likely hold off until about 3 pm on Monday.

.TUESDAY THROUGH FRIDAY...Forecast confidence is medium.

We'll find ourselves back into a similar pattern as this past
week. A mid level trough will slowly drop into the central plains,
with ridging out east. We'll be in the pesky southwest steering
flow again, susceptible to pieces of energy rotating north across
the area ahead of the main short wave. The models are, of course,
in disagreement on timing of best chances of rain next week. In
this type of pattern it is way to early for that, so for now the
forecast will contain lots of rain chances and expect better
resolution as we get closer. Still warm and at times humid. Looks
like summer is here to stay.

&&

.AVIATION/00Z TAFS/...

Bulk of latest guidance is suggesting low ceilings will develop this
evening into tonight...improving tomorrow morning as daytime mixing
kicks in. Not seeing a ton of support for this in upstream obs...but
hard to completely ignore model soundings...so kept a period of
lower ceiling in the TAFs.

Showers and storms will continue moving in from the south this
afternoon, with rounds of showers/storms likely into the evening and
overnight. A chance for showers and storms will linger through the
day Saturday, though activity will likely be more isolated/scattered.

&&

.MARINE...

Southerly winds will keep areas of fog over the nearshore waters at
times through Saturday. The best chance for dense fog will be north
of Milwaukee through Sat morning. A dense fog advisory remains in
effect for these marine zones.

Winds tomorrow may get a little gusty, depending on the wind
direction. If winds are more southwesterly, mixing should be better
and a few gusts to 25 knots will be possible. Overall though,
conditions seem too borderline for a Small Craft Advisory.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...DENSE FOG ADVISORY until 1 PM CDT Saturday for LMZ643-644.

&&

TONIGHT/Saturday AND AVIATION/MARINE...DDV
Saturday NIGHT THROUGH Friday...Davis
Hazardous weather outlook, May 27, 2:19 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 PM CDT FRI MAY 27 2016

WIZ046-047-051-052-056>060-062>072-282030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
319 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AT TIMES TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

LOW PRESSURE AND A WEAK FRONT SHOULD BRING THUNDERSTORMS BACK TO
THE AREA SATURDAY AND SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS
ON MEMORIAL DAY OVER FAR SOUTH AND SOUTHWEST WISCONSIN...AND
MAINLY IN THE AFTERNOON.  THUNDERSTORMS ARE THEN POSSIBLE
TUESDAY THROUGH FRIDAY AS A SECOND LOW PRESSURE SYSTEM DEVELOPS
IN THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-282030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
319 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A MARINE DENSE FOG ADVISORY IS IN EFFECT FOR VISIBILITIES BELOW 1
MILE.

THUNDERSTORMS ARE LIKELY AT TIMES TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE MARINE DENSE FOG ADVISORY CONTINUES THROUGH 1 PM SATURDAY WITH
AREAS OF FOG POSSIBLY LINGERING THROUGH SATURDAY NIGHT AS
WARM...HUMID AIR REMAINS OVER LAKE MICHIGAN BEFORE WINDS TURN TO
THE WEST.

LOW PRESSURE AND A WEAK FRONT SHOULD BRING THUNDERSTORMS BACK TO
THE AREA SATURDAY AND SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS
ON MEMORIAL DAY OVER FAR SOUTH AND SOUTHWEST WISCONSIN...AND
MAINLY IN THE AFTERNOON.  THUNDERSTORMS ARE THEN POSSIBLE
TUESDAY THROUGH FRIDAY AS A SECOND LOW PRESSURE SYSTEM DEVELOPS
IN THE PLAINS.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 27, 11:23 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1223 PM CDT FRI MAY 27 2016

WIZ051-052-059-060-271800-
SHEBOYGAN-OZAUKEE-FOND DU LAC-WASHINGTON-
1223 PM CDT FRI MAY 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...
SOUTHWESTERN SHEBOYGAN...NORTHWESTERN OZAUKEE AND SOUTHEASTERN FOND
DU LAC COUNTIES...

AT 1223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST BEND...
MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST BEND...JACKSON...KEWASKUM...RANDOM LAKE...NEWBURG...ADDISON...
GREENBUSH...CASCADE...ADELL...WALDO...HINGHAM...NEW FANE...BATAVIA...
GIBBSVILLE...FILLMORE...SILVER CREEK...BOLTONVILLE...DUNDEE...BEECHWOOD
AND KOHLSVILLE.

LAT...LON 4332 8817 4342 8838 4379 8811 4364 8780
TIME...MOT...LOC 1723Z 213DEG 22KT 4344 8822

JTS

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fond du Lac

When
May 27, 4:35 PM CST to 4:52 PM CST
Where
Fond du Lac County, 0.67 mi W of Brandon to 3.2 mi SE of Ripon
Rating
EF1
Path length
4.5 mi
Path width
330 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.729, -88.783

An EF-1 tornado damaged the roofs of approximately 10 homes, 2 businesses, and 1 church. The roof damage covered less than 20 percent of the roof in most cases. The damage ranged from the removal of shingles to the entire removal of the roof material. Awnings and gutters were also damaged on the structures including a small number of windows. Numerous tree limbs were downed including some trees snapped at the base of the trunk, and approximately one tree uprooted. One large 20 foot trailer was overturned by the tornadic winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639601.